Wyoming, 2010Flood in Wyoming, June 8, 2010
June 8, 2010 · NWS RIW · 1 event in 1 county or zone
Melting snowfall caused Clear Creek to briefly climb above flood stage in Buffalo.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Melting snowfall caused Clear Creek to briefly climb above flood stage in Buffalo.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 8, 2:14 AM MST, 1 minute earlier.
Area forecast discussion, Jun 8, 2:14 AM MST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
314 AM MDT TUE JUN 8 2010
.SHORT TERM...TODAY THROUGH THURSDAY NIGHT
RAINFALL ASSOCIATED WITH RIGHT REAR QUAD JET MAX ENERGY ALONG WITH
ISENTROPIC LIFT HAS BEEN CAUSING AREAS OF RAINFALL TO BACK BUILD
AND TRAIN NORTH OF THE FRONT THAT PUSHED THROUGH LAST NIGHT. THESE
PACIFIC MOISTURE LADEN PRECIPITATION ELEMENTS HAVE BEEN FORMING
AND BACK BUILDING OVER SOUTHWEST WYOMING AND TRAINING NORTHEAST
INTO THE SOUTHERN WIND RIVER MTNS WHICH HAS BEEN OF CONCERN AS TO
HOW THIS WILL EFFECT THE SWOLLEN RIVERS DRAINING THE EAST SLOPE OF
THE SOUTHERN WIND RIVER MOUNTAINS. THE PRECIPITATION CELLS ARE
ALSO TRAINING NORTHEAST INTO THE GREEN MTNS...EASTERN FREMONT CO
SOUTH AND EAST OF RIVERTON AND NATRONA COUNTY. THE TREND OF THESE
BANDS OF PRECIP WILL BE FOR THEM TO SHIFT SOUTH AND AWAY FROM THE
AFOREMENTIONED RIVERS AND PRIMARILY EFFECT SWEETWATER...NATRONA
AND SOUTHEAST FREMONT COUNTIES. THE VORT MAX RESPONSIBLE FOR THE
AFOREMENTIONED DYNAMICS IS SHOWING UP WELL OVER CENTRAL IDAHO AND
WESTERN MT. CONVECTION DIRECTLY ASSOCIATED WITH THIS FEATURE IS
HOLDING TOGETHER VERY WELL OVER EASTERN IDAHO AND MOVING INTO
YELLOWSTONE PARK. THIS VORT ENERGY IS PROGGED TO SHIFT SOUTHEAST
TO SWEETWATER AND NATRONA COUNTIES BY SUNRISE.
BRIEF RIDGING WILL TAKE PLACE TODAY FOR DRIER WEATHER WITH PRECIP
ENDING FROM WEST TO EAST. HIGH TEMPERATURES WILL EITHER BE THE SAME
OR WARMER TODAY IN WESTERN WY WITH TEMPS COOLING IN THE EAST.
ON WEDNESDAY THE LOW NOW SEEN SPINNING OFF THE PACIFIC COAST AT
42N/145W WILL TRACK TO A POSITION NOT FAR OFF THE PAC NW COAST
TONIGHT AND OVER WASHINGTON STATE BY WEDNESDAY NIGHT. THE FLOW WILL
INCREASE AND BACK WEDNESDAY AFTERNOON THROUGH THURSDAY AND WILL DRAW
IN INCREASING PACIFIC MOISTURE. AS A RESULT SHOWERS WILL INCREASE IN
WESTERN WY ALONG WITH A GOOD CHANCE OF THUNDERSTORMS WITH LIFTED
INC DICES THERE DROPPING TO -4. AS THE CLOSED CIRCULATION TRACKS EAST
ACROSS SOUTHERN CANADA WITH ITS TRAILING TROUGH APPROACHING WY...
COOLER AIR ALOFT WILL INITIATE NUMEROUS SHOWERS AND THUNDERSTORMS
SPREADING SOUTHEAST TO ALSO ENCOMPASS CENTRAL WYOMING. THE MID LEVEL
ANAFRONT WILL STALL THURSDAY NIGHT. Q VECTOR FORCING ALONG WITH
ISENTROPIC UPGLIDING UP AND OVER THE FRONT WILL CAUSE AN INCREASE IN
RAINFALL THURSDAY NIGHT. POST FRONTAL NORTHERLY WINDS WILL PICK UP
IN NORTHERN WYOMING THURSDAY EVENING WITH 8 TO 9...3 HOURLY SURFACE
PRESSURE RISES PROGGED FOR THAT AREA.
THE WARMEST DAY OF THE WEEK LOOKS TO BE WEDNESDAY BEFORE COOLER
AIR...CLOUDS AND PRECIP FILTERS IN FROM THE NW FOR THE LATTER
PORTION OF THE WEEK.
THE COMBINATION OF ANTICIPATED RAINFALL AND SNOWMELT WILL KEEP
RIVERS SWOLLEN WITH FLOODING REMAINING A THREAT TO AREA RIVERS. THE
MIDDLE FORK RIVER IS NOW HIGHER THAN IT HAS BEEN ALL WEEK AND IN
OVER 10 YEARS. THIS COULD RESULT IN ANOTHER WAVE OF DEBRIS FLOATING
DOWNSTREAM THAT COULD CAUSE POOLING OF WATER ALONG THE RIVER. PLEASE
REFER TO FLOOD WARNINGS AND WATCH STATEMENTS REGARDING THIS ISSUE.
.LONG TERM...FRIDAY THROUGH TUESDAY
COOL TEMPERATURES AND POSSIBLY SIGNIFICANT PRECIPITATION ARE
EXPECTED THROUGH THE WEEKEND...AS AN UPPER LOW/TROUGH MOVES SLOWLY
ACROSS THE ROCKIES. MEDIUM RANGE MODELS IN DECENT AGREEMENT HAVING
THE TROUGH BECOMING CLOSED OFF OVER THE GREAT BASIN FRIDAY/FRIDAY
NIGHT. AT THE SAME TIME LOW LEVEL FLOW /SFC TO 700MB/ BECOMING
EAST/NORTHEAST ACROSS THE FORECAST AREA. THE UPPER LOW IS PROJECTED
TO MEANDER OVER THE GREAT BASIN SATURDAY...BEFORE EJECTING IT EAST
NORTHEAST ACROSS THE ROCKIES. MODELS ARE STILL HAVING TROUBLE IN
WHERE THE UPPER LOW WILL TRACK. THE 00Z GFS IS THE MOST PROGRESSIVE
AS IT OPENS THE LOW...PUSHING THE TROUGH AXIS ACROSS THE FORECAST
AREA SUNDAY...WHILE THE GEM AND ECMWF IS SLOWER WITH 00Z ECMWF BRING
THE UPPER LOW INTO EASTERN IDAHO SUNDAY NIGHT.
THEREFORE...CONFIDENCE BECOMES LOWER EARLY NEXT WEEK. THE
EAST/NORTHEAST LOW LEVEL FLOW LATE FRIDAY THROUGH SATURDAY NIGHT
THAT THE MEDIUM RANGE MODELS ARE SHOWING WOULD BE DECENT FOR
PRECIPITATION ACROSS THE AREA...ESPECIALLY EAST OF THE DIVIDE. MY
ONLY CONCERN IS THE UPPER LOW MIGHT BE DIGGING TO FAR SOUTH...TO
GIVE US SIGNIFICANT PRECIPITATION. HOWEVER...THERE IS PLENTY OF
TIME TO WATCH TO SEE HOW THIS SYSTEM EVOLVES. MODELS CONTINUE TO
SHOW ENOUGH COLD AIR WITH SNOW LEVELS DROPPING TO AROUND 7500 FEET
FRIDAY NIGHT...WITH THE GFS SHOWING 700MB TEMPS DIPPING DOWN TO -4
DEG CELSIUS...WHICH COULD EVEN LOWER SNOW LEVELS EVEN FARTHER.
HOWEVER...THE ECMWF KEEPS 700MB TEMPS BETWEEN +2 AND -2 DEG CELSIUS.
WARMER AND DRIER CONDITIONS ARE EXPECTED BY TUESDAY.
&&
.AVIATION...
EXCEPT FOR A FEW LINGERING SHOWERS FROM KRKS TO KCPR EXPECT VFR
CONDITIONS TO PREVAIL TODAY AND THIS EVENING. HIGH PRESSURE WILL
BE OVER THE AREA TODAY WITH LIGHT WIND SPEEDS...12 KNOTS OR LESS
DURING THE AFTERNOON AND EARLY EVENING.
&&
.FIRE WEATHER...
DRIER WEATHER CAN BE EXPECTED TODAY AS SLIGHT RIDGING TAKES PLACE
BETWEEN WEATHER SYSTEMS. TEMPERATURES WILL BE COOLER IN THE EASTERN
ZONES TODAY AND UNCHANGED OR WARMER IN THE WEST. THE NEXT PACIFIC
WEATHER SYSTEM TO APPROACH OUR AREA WILL BE MORE ORGANIZED. AS THIS
SYSTEM APPROACHES THE FLOW WILL BACK TO THE SOUTHWEST AND USHER IN
WARMER TEMPERATURES FOR WEDNESDAY. IN ADDITION...RAINFALL ALONG WITH
SOME THUNDERSTORMS WILL INCREASE IN COVERAGE AND SPREAD SOUTHEAST
INTO CENTRAL WYOMING WEDNESDAY THROUGH THURSDAY.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH WEDNESDAY AFTERNOON WYZ012-013.
&&
SHORT TERM...LIPSON
LONG TERM...WM
AVIATION...AR
FIRE WEATHER...LIPSON
Hazardous weather outlook, Jun 7, 4:32 AM MST, 21 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
532 AM MDT MON JUN 7 2010
WYZ001>020-022>030-081101-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
532 AM MDT MON JUN 7 2010
...RIVER FLOOD WATCH IN EFFECT EARLY THIS AFTERNOON THROUGH TUESDAY
MORNING FOR MUCH OF WESTERN AND CENTRAL WYOMING...
...RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR A FEW RIVERS OVER
PORTIONS OF THE WIND RIVER BASIN AND LANDER FOOTHILLS...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
THE MAJORITY OF STREAMS AND RIVERS WILL REMAIN HIGH AND SWIFT ACROSS
THE AREA AS SEASONAL SNOWMELT CONTINUES. SOME RAIN OVER NORTHWEST
WYOMING WILL AID IN KEEPING THOSE RIVERS HIGH...WITH SIGNIFICANT
RISES POSSIBLE. A FEW OF THE RIVERS...ESPECIALLY THE MIDDLE FORK OF
THE POPO AGIE...LITTLE POPO AGIE AND LITTLE WIND RIVERS WILL CONTINUE
TO CAUSE FLOODING PROBLEMS.
ISOLATED TO SCATTERED THUNDERSTORMS WILL BE FOUND ACROSS SOUTHERN
WYOMING TODAY. MAINLY SOUTHERN AND EASTERN SWEETWATER COUNTY ALONG
WITH SOUTHERN FREMONT AND NATRONA COUNTIES. THESE STORMS COULD
PRODUCE DEADLY CLOUD TO GROUND LIGHTNING...SMALL HAIL...GUSTY WINDS
AND BRIEF HEAVY RAINFALL. A FEW STORMS MAY APPROACH SEVERE LEVELS
THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
AREA RIVERS AND STREAMS WILL REMAIN HIGH AND SWIFT...AS WARM
TEMPERATURES THROUGH THURSDAY CONTINUE TO RAPIDLY MELT THE SNOWPACK.
A FEW OF THE RIVERS COULD CONTINUE OR EVEN DEVELOP SOME FLOODING.
A MAJOR STORM SYSTEM WILL AFFECT THE AREA LATE THIS WEEK BRINGING
IN COOLER AND WETTER CONDITIONS FRIDAY INTO NEXT WEEKEND. THIS HAS
THE POTENTIAL TO BRING SIGNIFICANT PRECIPITATION...AND CONCERNS FOR
ADDITIONAL RIVER RISES AND POSSIBLE FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY STREAMS OR RIVERS RISING
RAPIDLY...NEAR BANKFULL OR WHERE FLOODING IS OCCURRING.
ALSO...PLEASE REPORT ANY HAIL AND WINDS OVER 40 MPH. THANK YOU.
TEAM RIVERTON
Flood, Johnson
- When
- June 8, 2:15 AM MST to 5:00 AM MST
- Where
- Johnson County, 0.28 mi SSW of Buffalo to 0.26 mi SE of Buffalo
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 44.346, -106.702
Melting snow in the Bighorn Mountains above Buffalo raised water levels on Clear Creek in Buffalo. The snow melted during the previous afternoon and then moved down the river channel during the nighttime hours. Clear Creek crested about 0.2 of a foot above flood stage of 6.0 feet. Only minor impacts occurred in low lying areas near the river.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Texas, June 8 to 9, 20101 death · $21 million · 50 kt wind · 17 events
- Tornado and Damaging Winds in Texas, June 8, 2010$467,000 · EF0 · 10 events
- Heat in Alabama, June 8 to 17, 20109 injured · 1 event
- Flash Flooding and Hail in Kansas, June 8 to 9, 2010$86,000 · 1 in hail · 16 events
- Tornado and Flash Flooding in Missouri, June 8 to 9, 2010$35,000 · EF0 · 12 events
- Lightning Strike in Indiana, June 8, 2010$50,000 · 1 event
- Hail and Damaging Winds in North Dakota, June 8, 20101.25 in hail · 24 events
- Hail and Damaging Winds in Kansas, June 8, 2010$18,000 · 1 in hail · 7 events
- Tornadoes in Iowa, June 8, 2010EF0 · 10 events
- Tornadoes and Flash Flooding in Kansas, June 8 to 9, 2010$500 · EF0 · 8 events
- Hail and Damaging Winds in New Mexico, June 8, 2010$2,000 · 1.9 in hail · 7 events
- Flash Flooding and Hail in Missouri, June 8 to 9, 201052 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 235792.